Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 592, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Sep 9, 2023, 3:56 PM EDT for Walker County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2023, 3:56 PM EDT (19:56 UTC)
- Expired
- Sep 9, 2023, 4:23 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
159
WUUS52 KFFC 091956
SVRFFC
GAC295-092045-
/O.NEW.KFFC.SV.W.0592.230909T1956Z-230909T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
356 PM EDT Sat Sep 9 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southeastern Walker County in northwestern Georgia...
* Until 445 PM EDT.
* At 356 PM EDT, a severe thunderstorm was located over Naomi, or
just southeast of Lafayette, moving west at 5 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lafayette, La Fayette, Naomi, Linwood, Suttles Mill, and Villanow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3473 8532 3474 8520 3473 8517 3472 8517
3472 8515 3471 8512 3460 8510 3459 8515
3459 8533 3466 8535
TIME...MOT...LOC 1956Z 078DEG 5KT 3465 8523
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
799
WWUS52 KFFC 092023
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
423 PM EDT Sat Sep 9 2023
GAC295-092033-
/O.CAN.KFFC.SV.W.0592.000000T0000Z-230909T2045Z/
Walker GA-
423 PM EDT Sat Sep 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALKER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3473 8532 3474 8520 3473 8517 3472 8517
3472 8515 3471 8512 3460 8510 3459 8515
3459 8533 3466 8535
TIME...MOT...LOC 2021Z 078DEG 5KT 3464 8527
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:10 PM EDT, 46 minutes earlier.
Area forecast discussion, Sep 9, 3:10 PM EDT, 46 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 310 PM EDT Sat Sep 9 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Sunday) Issued at 304 PM EDT Sat Sep 9 2023 Overview: -Scattered rain and thunder chances will continue through early evening. A few may be strong or severe with downburst winds being the primary threat. -Rinse and repeat forecast anticipated for Sunday. This afternoon and tonight...Scattered showers and thunderstorms are ongoing this afternoon across portions of North GA. A few strong to severe thunderstorms have already been noted this afternoon and certainly not out of the realm of the possibility through the early evening hours. Strong downburst winds will be the main threat though, with some of the strong cores some small hail will also be a possibility with any storms. Storms thus far have largely been slow moving and nearly stationary. Latest WPC analysis has a warm front depicted across North GA into the Carolinas, this feature interacting with another low that is forecast to dip down from TN may act to enhance precip thus localized flooding will be a growing concern through the evening particularly across northeast GA. Activity may linger after sunset but will largely be on the downward trend. Low temperatures are forecast to be in the mid-60s. Sunday...A similar forecast can be expected tomorrow for north and central GA. The weather setup will largely be unchanged --- upper troughing over the southeast and frontal boundary draped across the forecast area. This combined with peak heating will result in more scattered thunderstorms tomorrow afternoon and evening. Forecast high temperatures will be in the 80s with low temperatures in the 60s. 07 && .LONG TERM... (Monday morning through next Friday) Issued at 304 PM EDT Sat Sep 9 2023 Key Messages: - Slight chance to chance for showers and storms mainly during the afternoon across portions of the CWA on Monday and much of the CWA on Tuesday - Cold front passage on Wednesday will bring slight chance to chance for showers and storms followed by dry conditions and cooler, seasonable temperatures for Thursday and Friday Forecast: Weak upper-level troughing, marginal instability, and adequate moisture will support slight chance to chance PoPs primarily across portions of central GA and the northeast GA mountains on Monday and across much of the CWA on Tuesday. Widespread severe weather is not expected given the progged marginal environment. A cold front will push through the CWA on Wednesday as a potent upper-level trough pivots across the Great Lakes region, supporting another day of slight chance to chance PoPs across much of the CWA. Widespread severe weather is not expected. A drier, cooler continental air mass will settle in behind the front on Thursday and Friday with highs in the upper 70s to mid-80s and lows in the mid- 50s to mid-60s -- up to 5 degrees below normal. Martin && .AVIATION... (18Z TAFS) Issued at 138 PM EDT Sat Sep 9 2023 Mixed bag of SCT/BKN cigs across the area this afternoon. SCT tsra has already begun popping up across the ATL metro this afternoon thus bumped up the TEMPO groups to reflect current radar trends. TSRA activity should start to taper off after 00z. Lower cigs/vsbys possible with any tsra activity. Winds may flip flop from the west to east side thanks to the storms but largely expecting winds to remain on the east side. Lower cigs/vsbys after 08z and continuing into Sunday. //ATL Confidence...18Z Update... Medium confidence on all elements. 07 && .PRELIMINARY POINT TEMPS/POPS... Athens 65 82 64 87 / 50 40 20 10 Atlanta 67 84 66 89 / 30 30 20 10 Blairsville 60 77 59 81 / 40 60 20 20 Cartersville 64 84 64 88 / 30 40 10 10 Columbus 68 90 69 93 / 20 20 10 20 Gainesville 66 81 64 86 / 60 40 20 10 Macon 67 86 68 90 / 30 20 20 20 Rome 64 86 64 89 / 20 30 10 10 Peachtree City 64 86 64 89 / 20 30 10 10 Vidalia 69 88 70 90 / 30 30 20 30 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....Martin AVIATION...07
Hazardous weather outlook, Sep 9, 3:13 PM EDT, 43 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 313 PM EDT Sat Sep 9 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101915- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 313 PM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will be ongoing through early evening. A couple of storms could produce severe downburst winds and small hail. Locally heavy rainfall and the potential for flooding will be a growing concern particularly across northeast Georgia as storms will be slow moving or nearly stationary. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Isolated afternoon and evening thunderstorms are possible in the region Sunday, Tuesday and Wednesday of next week. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight.
In the hours before
Special weather statement, Sep 9, 2:36 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
236 PM EDT Sat Sep 9 2023
GAZ006-008-091900-
Union GA-Fannin GA-
236 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of northwestern Union
and northeastern Fannin Counties through 300 PM EDT...
At 236 PM EDT, a strong thunderstorm was over Culberson, or 11 miles
southwest of Murphy. This storm was nearly stationary.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Morganton, Hemp, Nottely Dam, Hurst, and Loving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3481 8412 3483 8426 3499 8428 3499 8406
TIME...MOT...LOC 1836Z 190DEG 4KT 3497 8416
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 9, 2:38 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 PM EDT Sat Sep 9 2023
GAZ020-091915-
Bartow GA-
238 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of south central Bartow
County through 315 PM EDT...
At 238 PM EDT, a strong thunderstorm was near Emerson, or near
Cartersville. This storm was nearly stationary.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Cartersville and Emerson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3418 8478 3408 8475 3408 8488 3418 8491
TIME...MOT...LOC 1838Z 190DEG 4KT 3410 8481
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 9, 3:00 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT Sat Sep 9 2023
GAZ011-019-091930-
Chattooga GA-Floyd GA-
300 PM EDT Sat Sep 9 2023
...Strong thunderstorms will impact portions of northeastern Floyd
and central Chattooga Counties through 330 PM EDT...
At 259 PM EDT, a line of strong thunderstorms was along a line
extending from James H. Floyd State Park to near Tidings. These
storms were nearly stationary.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Summerville, Tidings, Everett Springs, James H. Floyd State Park, and
Berryton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3450 8545 3456 8511 3443 8511 3438 8534
TIME...MOT...LOC 1859Z 140DEG 2KT 3444 8533 3445 8519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 9, 3:14 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT Sat Sep 9 2023
GAZ012-020-091945-
Gordon GA-Bartow GA-
314 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of southeastern Gordon
and northeastern Bartow Counties through 345 PM EDT...
At 314 PM EDT, a strong thunderstorm was over Sonoraville, or 8 miles
southeast of Calhoun. This storm was nearly stationary.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Calhoun, Fairmount, Ranger, Sonoraville, Folsom, and Funkhouser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3451 8465 3436 8470 3437 8490 3452 8493
TIME...MOT...LOC 1914Z 180DEG 3KT 3442 8483
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 9, 3:23 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
323 PM EDT Sat Sep 9 2023
GAZ006-007-092000-
Gilmer GA-Fannin GA-
323 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of central Gilmer and
east central Fannin Counties through 400 PM EDT...
At 323 PM EDT, a strong thunderstorm was near Pisgah, or 8 miles east
of Ellijay. This storm was nearly stationary.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Ellijay, East Ellijay, Cherry Log, and Pisgah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3465 8437 3467 8451 3485 8438 3482 8415
TIME...MOT...LOC 1923Z 180DEG 2KT 3473 8435
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Sep 9, 3:44 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
344 PM EDT Sat Sep 9 2023
GAZ002-092015-
Walker GA-
344 PM EDT Sat Sep 9 2023
...A strong thunderstorm will impact portions of southeastern Walker
County through 415 PM EDT...
At 344 PM EDT, a strong thunderstorm was over Suttles Mill, or 7
miles southeast of Lafayette, moving north at 10 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Lafayette, La Fayette, Naomi, Suttles Mill, Villanow, and Linwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3469 8533 3475 8522 3474 8516 3472 8517
3472 8510 3459 8506 3458 8511 3459 8517
3459 8529
TIME...MOT...LOC 1944Z 168DEG 7KT 3463 8519
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 1:05 PM EDT | Special Weather Statement | FFC | Polk | 25 min |
| Sep 9, 1:36 PM EDT | Special Weather Statement | FFC | Floyd | 24 min |
| Sep 9, 1:42 PM EDT | Severe Thunderstorm Warning | FFC | Murray | 48 min |
| Sep 9, 1:48 PM EDT | Special Weather Statement | FFC | Bartow | 27 min |
| Sep 9, 2:07 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd | 23 min |
| Sep 9, 2:09 PM EDT | Special Weather Statement | FFC | Fannin | 21 min |
| Sep 9, 2:22 PM EDT | Special Weather Statement | FFC | Floyd | 8 min |
| Sep 9, 2:24 PM EDT | Special Weather Statement | FFC | Cherokee | 21 min |
| Sep 9, 2:29 PM EDT | Special Weather Statement | FFC | Floyd | 16 min |
| Sep 9, 2:36 PM EDT | Special Weather Statement | FFC | Fannin | 24 min |
| Sep 9, 2:38 PM EDT | Special Weather Statement | FFC | Bartow | 37 min |
| Sep 9, 3:00 PM EDT | Special Weather Statement | FFC | Chattooga | 30 min |
| Sep 9, 3:14 PM EDT | Special Weather Statement | FFC | Gordon | 31 min |
| Sep 9, 3:23 PM EDT | Special Weather Statement | FFC | Gilmer | 37 min |
| Sep 9, 3:44 PM EDT | Special Weather Statement | FFC | Walker | 31 min |
| Sep 9, 4:04 PM EDT | Special Weather Statement | FFC | Gilmer | 26 min |
| Sep 9, 4:13 PM EDT | Special Weather Statement | FFC | Walker | 32 min |
| Sep 9, 4:30 PM EDT | Special Weather Statement | FFC | Bleckley | 30 min |
| Sep 9, 4:33 PM EDT | Special Weather Statement | FFC | Gilmer | 27 min |
| Sep 9, 4:51 PM EDT | Special Weather Statement | FFC | Rockdale | 24 min |
| Sep 9, 5:02 PM EDT | Special Weather Statement | FFC | Dade | 28 min |
| Sep 9, 5:06 PM EDT | Special Weather Statement | FFC | Emanuel | 24 min |
| Sep 9, 5:14 PM EDT | Special Weather Statement | FFC | Laurens | 31 min |
| Sep 9, 5:43 PM EDT | Special Weather Statement | FFC | Jackson | 32 min |
| Sep 9, 5:52 PM EDT | Special Weather Statement | FFC | Treutlen | 23 min |
| Sep 9, 6:14 PM EDT | Special Weather Statement | FFC | Treutlen | 31 min |
| Sep 9, 6:30 PM EDT | Special Weather Statement | FFC | Jefferson | 30 min |
| Sep 9, 6:44 PM EDT | Special Weather Statement | FFC | Putnam | 31 min |
| Sep 9, 6:45 PM EDT | Special Weather Statement | FFC | Washington | 30 min |
| Sep 9, 7:04 PM EDT | Special Weather Statement | FFC | Telfair | 26 min |
| Sep 9, 7:13 PM EDT | Special Weather Statement | FFC | Greene | 32 min |
| Sep 9, 7:15 PM EDT | Special Weather Statement | FFC | Monroe | 30 min |
| Sep 9, 7:29 PM EDT | Special Weather Statement | FFC | Forsyth | 31 min |
| Sep 9, 7:41 PM EDT | Special Weather Statement | FFC | Warren | 34 min |
| Sep 9, 7:42 PM EDT | Special Weather Statement | FFC | Butts | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.